Pennsylvania, 2001

Hail and Damaging Winds in Pennsylvania, June 20, 2001

June 20, 2001 · NWS BGM · 12 events in 5 counties and zones

9 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 2:43 AM EST, 9 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 2:43 AM EST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 AM EDT WED JUN 20 2001

CONVECTION ENTERING WRN NY CONTINUES TO WEAKEN AS IT PROGRESSES
EAST. SFC WAVE WILL MOVE ALONG FRONT TODAY AS CLD FRONT CROSSES
REGION. FRONT WILL BECOME MORE ACTIVE THIS AFTERNOON WITH DAYTIME
HEATING ESP IN CNTL AND ERN ZONES. BEST LOW LVL CONV BETWEEN 18Z-00Z
OVR CNTRL/ERN ZONES WITH BUFKIT CAPES RANGING FROM 1,000-1,400 J/KG.
MID LVL WIND FIELDS WEAKEN THROUGHOUT DAYTIME PERIOD BUT GOOD
INSTABILITY AND FAVORABLE WET BULB TEMPS INDICATE THE POTENTIAL FOR
SOME TSRA GOING SVR. WENT CHC POPS WRN/NRN ZONES AND LIKELY CNTRL/SE
ZONES.

TONIGHT...WILL CONTINUE WITH EVENING ACTIVITY MOST ZONES BUT NRN
ONEIDA COUNTY HERE DRY. CHC POPS FOR EVENING SHRA/TSRA BUT LIKELY
FAR SE ZONES AS FNT STILL IN VCNTY. WITH WEAK FLW BEHIND FRONT AND
LIMITED DRYING WENT MC IN ALL ZONES.

THURSDAY AND THURSDAY NIGHT...NGM/AVN/ETA SHOW A STRONGER WAVE
WILL DEVELOP ALONG STALLED OUT FRONT IN MID ATLANTIC REGION THEN
MOVE NE IN PERSISTENT SW UPR LVL FLW. WENT LIKELY POPS IN BOTH
PERIODS ALL AREAS WITH SOME TIMING DIFFERENCES. MODELS INDICATE THIS
AS A FAIRLY SIGNIFICANT QPF EV7ENT.

.BGM...NONE.

RRM

In the hours before

Special weather statement, Jun 20, 9:19 AM EST, 3 hours 21 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A FRONTAL SYSTEM DRAPED ACROSS THE REGION WILL GENERATE SCATTERED THUNDERSTORMS
ACROSS THE FINGER LAKES REGION...CENTRAL SOUTHERN TIER AND IN THE WESTERN
MOHAWK VALLEY THIS AFTERNOON. AS THE STORMS MOVE EASTWARD THE ACTIVITY MAY BECOME
MORE WIDESPREAD AS IT MOVES INTO AN AREA OF GREATER INSTABILITY DUE TO DAYTIME
HEATING.

A FEW THUNDERSTORMS COULD BECOME SEVERE AS THEY STRENGTHEN ACROSS THE
SUSQUEHANNA REGION...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL OCCUR AS THE MATURE STORMS MOVE INTO THE WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. THE THREAT OF SEVERE WEATHER WILL
DECREASE THIS EVENING AS THE STORMS WEAKEN AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS ON THIS POSSIBLE SEVERE WEATHER THREAT. INFORMATION IS ALSO
AVAILABLE AT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

SPORER
Special weather statement, Jun 20, 12:03 PM EST, 37 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048-
044-043-047-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

MADISON NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
BRADFORD PA...
SUSQUEHANNA PA...
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Bradford

When
June 20, 12:40 PM EST to 1:25 PM EST
Where
Bradford County, Troy
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
41.783, -76.800

Newspaper reports indicate that golf ball size hail was reported in Terry township. Other reports from SKYWARN storm spotters indicate that 3/4 inch diameter hail was more common from Troy through Wyalusing. The hail accumulated to a depth of 2 to 3 inches in Terrytown where several homes and vehicles were damaged.

Thunderstorm Wind, Bradford

When
June 20, 12:40 PM EST
Where
Bradford County, Troy
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.783, -76.800

Emergency management reported many trees blown down by thunderstorm winds. Some homes were damaged by the falling trees and numerous roads were closed.

Thunderstorm Wind, Bradford

When
June 20, 1:25 PM EST to 1:30 PM EST
Where
Bradford County, Wyalusing
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
41.667, -76.267

Newspaper reports indcate that several homes were damaged by falling trees that were blown down by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
June 20, 1:50 PM EST
Where
Wyoming County, Laceyville
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.650, -76.167

Emergency management reported numerous trees and wires blown down by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
June 20, 2:05 PM EST
Where
Wyoming County, Lake Carey
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -75.950

Emergency management reported numerous trees and wires blown down by thunderstorm winds in Lemon township, 2 miles north of Lake Carey. Newspaper reports indicate that other hard hit areas were near Quarry Road and Brecht Hill Road.

Thunderstorm Wind, Susquehanna

When
June 20, 2:05 PM EST
Where
Susquehanna County, Springville
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.700, -75.933

Emergecy management reported trees and wires blown down by thunderstorm winds.

Lightning, Wyoming

When
June 20, 2:05 PM EST
Where
Wyoming County, Nicholson
Reported by
NEWSPAPER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Newspaper reports indicate that a house was struck by lightning on Quarry Road.

Thunderstorm Wind, Susquehanna

When
June 20, 2:10 PM EST
Where
Susquehanna County, Hop Bottom
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.700, -75.783

Emergency management reported numerous trees and wires blown down by thunderstorm winds in Lathrop township.

Thunderstorm Wind, Lackawanna

When
June 20, 2:30 PM EST
Where
Lackawanna County, East Benton
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.583, -75.667

Emergency management reported numerous trees down in Benton township.

Lightning, Lackawanna

When
June 20, 2:30 PM EST
Where
Lackawanna County, Carbondale
Reported by
NEWSPAPER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Newsapaper reports indicate that a house on Pike Street was struck by lightning.

Thunderstorm Wind, Wayne

When
June 20, 3:00 PM EST
Where
Wayne County, Bethany
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.617, -75.283

SKYWARN storm spotters reported trees blown down by thunderstorm winds.

Thunderstorm Wind, Wayne

When
June 20, 3:05 PM EST
Where
Wayne County, Honesdale
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -75.267

Emergency management reported numerous trees blown down by thunderstorm winds. Newspaper reports indicate that several tents and lightly built structures were damaged. Approximately 5300 people were without power after the storm. Newspaper clippings also had reports of dime size hail across the central portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252948, 5252949, 5253027, 5252950, 5252951, 5252952, 5253028, 5252953, 5252954, 5253029, 5252955, 5252956.